Effects of isotretinoin on serum vitamin E levels in patients with acne.


Aktürk A. , Güzel S., Bulca S., Demirsoy E. , Bayramgürler D. , Bilen N., ...More

International journal of dermatology, vol.52, no.3, pp.363-6, 2013 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 52 Issue: 3
  • Publication Date: 2013
  • Doi Number: 10.1111/j.1365-4632.2012.05676.x
  • Title of Journal : International journal of dermatology
  • Page Numbers: pp.363-6

Abstract

Anecdotal reports suggest that using retinoids with vitamin E leads to improvements of some side effects due to isotretinoin. However, vitamin E blood levels have not been reported previously in patients with acne treated with isotretinoin. We aimed to investigate the serum vitamin E levels before and after isotretinoin therapy in patients with acne. A total of 70 patients treated with isotretinoin for acne in our dermatology department were included in this study. The serum vitamin E levels were measured as baseline before isotretinoin treatment. All patients received 0.60.8mg/kg/d isotretinoin. The treatment was finished within 57months while ensuring that the cumulative dose was 120mg/kg. Serum vitamin E levels were measured again in the last month of treatment. The mean serum vitamin E levels before and after treatment were compared. Forty-six patients completed the study. It was detected that the mean serum vitamin E level was 20.22mg/dl before isotretinoin treatment. In the last month of treatment, the mean serum vitamin E level was 16.24mg/dl. Serum vitamin E levels decreased in all patients except three. The mean serum vitamin E level after treatment was statistically decreased in comparison with the mean serum vitamin E level before treatment. Our results showed that vitamin E levels decreased during isotretinoin treatment. We considered that some of the side effects due to isotretinoin treatment might be related to this, and supplementation vitamin E may be useful during isotretinoin treatment.